Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 63, NWS JSJ

October 9, 2022

NWS JSJ issued this flash flood warning at Oct 9, 2022, 5:28 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 9, 2022, 5:28 AM CDT (10:28 UTC)
Expired
Oct 9, 2022, 8:00 AM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Whole counties
Flood severity
None

The text

As transmitted.

087 
WGCA52 TJSJ 091028
FFWSJU
PRC053-089-119-091300-
/O.NEW.TJSJ.FF.W.0063.221009T1028Z-221009T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
628 AM AST Sun Oct 9 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Fajardo County in Puerto Rico...
  Luquillo County in Puerto Rico...
  Rio Grande County in Puerto Rico...

* Until 900 AM AST.

* At 628 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly. Streamflows across the warned area are high, and 
  river flooding is a threat.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

FLASH FLOOD...RADAR INDICATED

$$

ICP
1 follow-up statement
586 
WGCA72 TJSJ 091256
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
856 AM AST Sun Oct 9 2022

PRC053-089-119-091306-
/O.EXP.TJSJ.FF.W.0063.000000T0000Z-221009T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fajardo PR-Luquillo PR-Rio Grande PR-
856 AM AST Sun Oct 9 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 9 AM AST THIS MORNING FOR 
FAJARDO, LUQUILLO AND RIO GRANDE COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 1844 6588 1836 6553 1835 6557 1834 6557
      1837 6559 1837 6560 1832 6565 1834 6562
      1831 6561 1828 6563 1829 6570 1827 6572
      1830 6575 1830 6579 1827 6583 1829 6587
      1841 6587 1841 6590

$$

ICP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 4:26 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Oct 9, 4:26 AM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
526 AM AST Sun Oct 9 2022

.SYNOPSIS...

A TUTT-low continues to promote unsettled weather conditions with
widespread showers and scattered thunderstorms affecting the local
waters, eastern Puerto Rico and the USVI during the overnight
hours. This activity should continue into the morning hours.
Today's afternoon activity, including showers and thunderstorms,
will spread to most of Puerto Rico and can also affect the USVI
from time to time. Active weather will persist until early this
week as a tropical wave moves over the islands, maintaining a wet
and unstable weather pattern. By midweek a Saharan Air layer will
start affecting the region. Maximum temperatures in coastal and
urban areas will continue to peak in the upper 80s and low 90s
with heat index values of 100s degrees. Low to moderate risk of
rip currents will prevail for the local beaches.

&&

.SHORT TERM...Tonight through Tuesday...

GOES-East depicted a TUTT-low aloft and drifting westward. This
upper-level feature promoted unsettled weather conditions overnight,
resulting in widespread showers and scattered thunderstorms across
the local waters, the eastern third of Puerto Rico, and the U.S.
Virgin Islands.

The TUTT-low will linger until it dissipates over the Archipelago of
Puerto Rico and the U.S. Virgin Islands through early next week,
providing instability and enhancing convective activity. Model
guidance suggested near to above-normal moisture content, which will
benefit showery conditions and a high potential for thunderstorm
development affecting the islands in the typical pattern across the
windward sections overnight and the morning, followed by organized
afternoon convection across the interior and western locations. Sea
breeze, diurnal heating, and local effects will boost thunderstorm
activity each afternoon. Under this weather pattern, urban and small
stream flooding is likely. We cannot rule out flash flooding or
mudslides if persistent heavy rain activity and showers' training
develop.

Today's afternoon convection will spread across most PR, with little
to no rain over the southwest coast. Afternoon showers and
thunderstorms will also affect the Virgin Islands from time to time.
Active weather will persist on Monday and Tuesday as a tropical wave
moves over the islands, maintaining a wet and unstable weather
pattern.

Maximum temperatures in coastal and urban areas will continue to
peak in the upper 80s and low 90s. Combined with the relative
humidity, this will result in heat index values of 100s degrees
Fahrenheit or more each day during the maximum heating.

&&

.LONG TERM...Wednesday through Monday...

Current model guidance shows tropical moisture with precipitable
water values of around 2 inches, at normal values for this time of
the year, filtering out of the region on Wednesday, making way for a
relatively drier air mass. The seasonal weather pattern continues to
be expected with showers present mainly over eastern Puerto Rico and
the local islands during the morning hours and afternoon convection
mainly over interior and western Puerto Rico during the afternoon
hours. Relatively drier conditions will then dominate for most of
the rest of the workweek as precipitable water values at or slightly
below normal values are expected. The mid levels will continue
drying after Wednesday morning, there is some discrepancy between
the GFS and ECMWF models with regards to how dry the mid to upper
levels will be. Nevertheless, generally drier mid and upper levels
will be present during the second half of the workweek. On
Wednesday, the NASA/GMAO GOES Aerosol Model show a Saharan Air
Layer (SAL) along with the drier air mass reaching the forecast
area, this should promote hazy skies and inhibit rain chances. The
GOES Aerosol Model currently shows this Saharan Air Layer over
our region from Wednesday through the end of the workweek. This
drier pattern should result in a limited variation of the seasonal
weather pattern. By late Friday, an upper level trough will be to
the east-northeast of the forecast area and into the start of
next week. A generally east- southeasterly wind flow and heat
indices over coastal areas above 100 with higher values mainly
over north-central Puerto Rico will affect the region. Humidity
related to a frontal boundary that will move out of the east coast
of the continental United States and should filter into the local
area at the start of next week.

&&

.AVIATION...VFR conditions will persist across the local flying area,
with passing SHRA/+SHRA moving over terminals from time to time.
+SHRA/TSRA will develop over most PR during the afternoon (btwn
09/16-23z), especially across the Cordillera Central/La Sierra de
Luquillo, creating mountain obscuration and frequent lightning.
This activity may impact JBQ/JSJ, and the VCTY of JPS/ISX/IST.
Winds will continue calm to light and variable, returning from the
E/ESE at 10- 15 kt with higher gusts and sea breeze variations.

&&

.MARINE...
Seas should remain at up to 5 feet, with occasional seas up to 6
feet over the offshore Atlantic waters. Moderate to locally fresh
trade winds are expected for the next several days. Scattered to
numerous showers are forecast through early next week across the
local waters. Locally higher winds and seas are possible near
showers and thunderstorms. Low to moderate risk of rip currents
will prevail for the local beaches.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
&&

SHORT TERM...CAM
LONG TERM....MRR
Hazardous weather outlook, Oct 9, 5:08 AM CDT, 20 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
555 AM AST domingo 9 de octubre de 2022

AMZ710>745-PRZ001>013-101000-
San Juan y Vecindad-Noreste-Sureste-Este
Interior-Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las
aguas costeras cercanas y lejanas a la costa del Atlantico y del
Caribe-
555 AM AST domingo 9 de octubre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras adyacentes.

.DIA UNO...Hoy y Esta Noche

.Rayos...Tronadas afectaran sectores de las islas durante el dia, y
tronadas aisladas podrian desarrollarse durante la tarde la tarde
sobre el oeste de Puerto Rico.

.Lluvia excesiva...Inundaciones en areas urbanas, carreteras y de
pequenos riachuelos. Inundaciones repentinas son posibles.

.Calor excesivo...Se esperan indices de calor entre 102-107 grados
a traves de las areas urbanas y costeras. Es probable el agotamiento
por calor con exposicion prolongada.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de resaca particularmente a lo largo de la costa
del Atlantico de Puerto Rico y Culebra.

.DIAS DOS HASTA EL SIETE...lunes a sabado

Una baja presion en los niveles altos y una onda tropical promoveran
actividad de aguaceros y tronadas hasta temprano esta semana,
incrementando el potencial de lluvias excesivas e inundaciones. Se
espera un leve riesgo de calor excesivo durante la semana. Riesgo de
corrientes marinas de leve a moderado durante la semana.

.Comunicado sobre informacion reportada por observadores...

No se necesita una activacion masiva de observadores.

AMZ715-725-VIZ001-002-101000-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
555 AM AST domingo 9 de octubre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.DIA UNO...Hoy y Esta Noche

.Rayos...Tronadas aisladas son posibles a traves de las islas.

.Lluvia excesiva...Acumulacion de agua en carreteras y areas de poco
drenaje a traves de las islas. Inundaciones urbanas y de riachuelos
son posibles.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de resaca particularmente de St. Croix.

.DIAS DOS HASTA EL SIETE...lunes a sabado

Una baja presion en los niveles altos y una onda tropical promoveran
actividad de aguaceros y tronadas hasta temprano esta semana,
incrementando el potencial de lluvias excesivas e inundaciones. Se
espera un leve riesgo de calor excesivo durante la semana. Riesgo de
corrientes marinas de leve a moderado durante la semana.

.Comunicado sobre informacion reportada por observadores...

No se necesita una activacion masiva de observadores. Sin embargo,
se les exhorta a los observadores individuales a reportar
inundaciones a su oficina del Servicio Nacional de Meteorologia en
San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:09 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 9, 3:56 AM CDTAreal Flood AdvisoryJSJ2 hr
Oct 9, 4:26 AM CDTAreal Flood AdvisoryJSJ94 min
Oct 9, 7:18 AM CDTAreal Flood WarningJSJ4 hr
Oct 9, 1:47 PM CDTAreal Flood AdvisoryJSJ2 hr
Oct 9, 3:20 PM CDTAreal Flood AdvisoryJSJ115 min
Oct 9, 3:55 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 9, 5:55 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.